Alert archive / New Mexico / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 69, NWS El Paso, TX

November 22, 2004Doña Ana County, New Mexico; El Paso County, Texas

NWS El Paso, TX issued this severe thunderstorm warning at Nov 22, 2004, 4:06 PM MST for Doña Ana County, New Mexico; El Paso County, Texas. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 22, 2004, 4:06 PM MST (23:06 UTC)
Expired
Nov 23, 2004, 4:00 PM MST
In force
24 hr
Issued by
NWS El Paso, TX
Area
Whole counties

Counties Doña Ana County, NM, El Paso County, TX

The radar

The El Paso radar (KEPZ), 26 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 11.1 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2004-11-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2004-11-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
1233 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEPZ 222306
SVREPZ
TXC141-NMC013-230000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
402 PM MDT MON NOV 22 2004

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EL PASO COUNTY IN TEXAS
  SOUTHERN DONA ANA COUNTY NEW MEXICO 

* UNTIL 500 PM MDT

* AT 4 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A   
SEVERE THUNDERSTORM MOVING ACROSS SOUTHERN DONA ANA COUNTY INTO 
WESTERN EL PASO COUNTY. THIS STORM WILL MOVE INTO THE EL PASO 
TEXAS...ANTHONY TEXAS AND SANTA TERESA NEW MEXICO AREA AND ACROSS 
INTERSTATE 10. THE STORM WILL PRODUCE ONE INCH DIAMETER HAIL AND 
WIND GUSTS NEAR 50 MPH.

STAY TUNED TO YOUR WEATHER RADIO OR LOCAL BROADCAST MEDIA OUTLETS FOR
THE LATEST WEATHER INFORMATION.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 22, 2:51 PM MST, 1 hour 15 minutes earlier.

Area forecast discussion, Nov 22, 2:51 PM MST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE EL PASO-SANTA TERESA NM
251 PM MST MON NOV 22 2004

SYNOPSIS...
A STORM SYSTEM WILL MOVE THROUGH THE REGION TONIGHT AND
TOMORROW...GENERATING ADDITIONAL LOWLAND RAIN SHOWERS AND MOUNTAIN
SNOW SHOWERS.  SOME LOWLAND LOCATIONS MAY SEE A RAIN SNOW MIX IN THE
MORNING.  MOUNTAIN LOCATIONS ABOVE 7000 FEET MAY HAVE 5 TO 10 INCHES
OF SNOW ACCUMULATION.  DRY WEATHER WILL RETURN TO THE AREA WEDNESDAY
AND PERSIST INTO THE FIRST PART OF NEXT WEEKEND. MUCH COOLER DAY TIME
TEMPERATURES ARE EXPECTED TOMORROW WITH A GRADUAL WARMING TREND
THROUGH THE REMAINDER OF THE WEEK.

DISCUSSION...
AN ACTIVE WEATHER PATTERN WILL OCCUR OVERNIGHT AND TOMORROW.  A SLOW
MOVING UPPER LEVEL LOW CENTERED OVER SOUTHERN CALIFORNIA WILL
CONTINUE TO TRACK EAST THROUGH ARIZONA TONIGHT AND THROUGH THE
BORDERLAND TOMORROW.  LATEST MODEL RUNS PROJECT THE CENTER OF THE LOW
TO PASS OVER EL PASO AROUND MID MORNING TOMORROW. THE LOW IS TAPPING
EASTERN PACIFIC MOISTURE WHICH IS BEING PULLED UP OVER THE REGION TO
FUEL PRECIPITATION.  DIFFLUENT LOW AND PVA MAXIMUMS ROTATING AROUND
THE LOW ARE CREATING THE LIFT TO GENERATE SHOWERS. SCATTERED SHOWERS
WITH ISOLATED THUNDERSTORMS WILL CONTINUE LATE THIS AFTERNOON AND
INTO THE EVENING HOURS.  THE SHOWERS WILL BECOME MORE NUMEROUS AS THE
LOW DRAWS CLOSER THROUGH THE NIGHT.  THE COLD CORE OF THE LOW WILL
PASS OVER THE FORECAST AREA TOMORROW WHICH WILL KEEP CONDITIONS
UNSTABLE WITH SCATTERED SHOWERS CONTINUING.

CURRENT MODELS DO NOT HAVE THE SYSTEM AS COLD AS PREVIOUS RUNS AT THE
LOWER LEVELS.  SNOW LEVEL WILL LIKELY STAY ABOVE 6000 FEET  FOR THIS
EVENT WITH MOUNTAINS SEEING ACCUMULATIONS SEEING AROUND 3 TO 6 INCHES
OVER NIGHT FOR THE GILA WILDERNESS AREA AND 5 TO 10 INCHES FOR THE
SOUTHERN SACRAMENTO MOUNTAINS FOR TONIGHT AND TOMORROW.  WHILE SNOW
ACCUMULATION IN THE SAC MOUNTAINS MAY APPROACH HEAVY SNOW WARNING
CRITERIA WILL LEAVE CURRENT SNOW ADVISORY IN PLACE THINKING THE SNOW
FALL ACCUMULATION WILL BE SPREAD OUT OVER TIME AND LACK OF A
SIGNIFICANT UPSLOPE COMPONENT ALONG THE EASTERN SLOPES FOR ANY LENGTH
OF TIME.

PRECIPITATION SHOULD END FOR ALL AREAS BY TUESDAY EVENING WITH A A
NORTHWEST FLOW FILLING IN BEHIND THE DEPARTING LOW.  A WEAK UPPER
LEVEL DISTURBANCE WILL MOVE THROUGH THE AREA EARLY WEDNESDAY BUT WILL
HAVE LITTLE IMPACT.  A DRY NORTHWEST FLOW WILL PERSIST THROUGH
SATURDAY. MODELS SUGGEST BREEZY AFTERNOONS FRIDAY AND SATURDAY
AFTERNOONS.  ANOTHER UPPER LEVEL TROUGH WILL AFFECT THE REGION SUNDAY
AND MONDAY WITH A SLIGHT CHANCE OF PRECIPITATION.

PRELIMINARY NUMBERS...

EL PASO               BU 041/052 039/054 037 53000
ALAMOGORDO            EU 037/050 037/051 032 64000
LAS CRUCES            BU 040/053 039/054 036 63000
CLOUDCROFT            JU 027/036 026/034 022 75200
TRUTH OR CONSEQUENCES BU 037/049 033/053 031 64000
SILVER CITY           BU 032/046 032/047 029 53100
DEMING                BU 039/051 034/054 034 42000
LORDSBURG             BU 039/051 034/054 034 42000
SIERRA BLANCA         BU 040/046 035/052 035 53000

.ELP WATCHES/WARNINGS/ADVISORIES...
    SNOW ADVISORY TONIGHT...NM ZONE 022
    SNOW ADVISORY AFTER MIDNIGHT THROUGH TUESDAY...NM ZONE 025

04
Hazardous weather outlook, Nov 22, 6:15 AM MST, 9 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX
615 AM MST MON NOV 22 2004

NMZ022>025-030>032-TXZ055-056-222000-
EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM-
SOUTHERN DESERT NM-SOUTHERN SACRAMENTO MOUNTAINS NM-
SOUTHWEST DESERT/BOOTHEEL NM-SOUTHWEST DESERT/MIMBRES BASIN NM-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
TULAROSA BASIN/SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...ALAMOGORDO...ANTHONY...CANUTILLO...
CHAPARRAL...DEMING...EL PASO...FABENS...FORT BLISS...HOLLOMAN AFB...
LAS CRUCES...LORDSBURG...MONTANA VISTA...SAN ELIZARIO...
SIERRA BLANCA...SILVER CITY...SOCORRO...SUNLAND PARK...
TRUTH OR CONSEQUENCES AND UNIVERSITY PARK
615 AM MST MON NOV 22 2104

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW
MEXICO AND FAR WEST TEXAS.

.DAY ONE...

AN UPPER LEVEL STORM SYSTEM HAS DUG INTO SOUTHERN CALIFORNIA. TODAY
IT WILL SPREAD SHOWERS AND THUNDERSTORMS OVER SOUTHERN NEW MEXICO
AND FAR WEST TEXAS AS IT BEGINS TO MOVE EAST TOWARD THE REGION.
ISOLATED THUNDERSTORMS ARE POSSIBLE. TEMPERATURES WILL BE TOO WARM
FOR SNOW OVER ALL BUT THE HIGHEST PEAKS.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

THE UPPER STORM SYSTEM WILL MOVE ACROSS SOUTHERN ARIZONA TONIGHT AND
ACROSS THE BORDERLAND ON TUESDAY. AS IT MOVES OVER...CHANCES FOR
LOWLAND RAIN SHOWERS AND MOUNTAIN SNOW SHOWERS WILL INCREASE
TONIGHT. THREE TO FIVE INCHES OF SNOW ACCUMULATION MAY BE POSSIBLE
FROM THIS SYSTEM FOR THE MOUNTAINS ABOVE 5000 FEET. THE
LOWLANDS SHOULD SEE ONLY RAIN WITH A SLIGHT CHANCE OF A RAIN SNOW
MIX EARLY TUESDAY MORNING. HOWEVER AT THAT TIME PRECIPITATION
CHANCES SHOULD SHARPLY DIMINISH...THUS NO ACCUMULATION IS EXPECTED.
THE SYSTEM WILL EXIT THE REGION TUESDAY ENDING RAIN CHANCES FOR THE
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TAB

In the hours before

Special weather statement, Nov 22, 3:35 PM MST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
335 PM MST MON NOV 22 2004

NMZ022>024-030>032-TXZ055-056-230127-
EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM-
SOUTHERN DESERT NM-SOUTHWEST DESERT/BOOTHEEL NM-
SOUTHWEST DESERT/MIMBRES BASIN NM-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
TULAROSA BASIN/SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...ALAMOGORDO...ANTHONY...CANUTILLO...
CHAPARRAL...DEMING...EL PASO...FABENS...FORT BLISS...HOLLOMAN AFB...
LAS CRUCES...LORDSBURG...MONTANA VISTA...SAN ELIZARIO...
SIERRA BLANCA...SILVER CITY...SOCORRO...SUNLAND PARK...
TRUTH OR CONSEQUENCES AND UNIVERSITY PARK
335 PM MST MON NOV 22 2004

...STRONG THUNDERSTORMS EXPECTED ACROSS SOUTHERN NEW MEXICO AND
WESTERN TEXAS THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS WILL OCCUR ACROSS SOUTHERN NEW MEXICO AND
WESTERN TEXAS THIS AFTERNOON AND TONIGHT. A FEW STORMS MAY PRODUCE
HAIL UP TO THREE QUARTER INCHES IN DIAMETER...WIND GUSTS TO 40 MPH
AND LOCALLY HEAVY RAINS WITH THE PONDING OF WATER ON ROADS. HAZARDOUS
DRIVING CONDITIONS MAY RESULT FROM LOW VISIBILITIES AND WATER OR HAIL
COVERED ROADS.

A STRONG LOW PRESSURE SYSTEM AND A COLD FRONT WILL MOVE ACROSS THE
REGION TONIGHT CAUSING STORMY WEATHER ACROSS THE REGION. PERSONS
SHOULD GO INSIDE WHEN THUNDERSTORMS APPROACH THEIR AREA.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

Nearby

Severe Thunderstorm Warnings in New Mexico, 2004Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.